Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 120, NWS Blacksburg, VA

June 13, 2007Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2007, 8:16 PM EDT for Franklin County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2007, 8:16 PM EDT (00:16 UTC)
Expired
Jun 13, 2007, 9:15 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:21 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 13, 7:21 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT WED JUN 13 2007

.SYNOPSIS...
A STRONGER UPPER AIR DISTURBANCE WILL MOVE INTO THE BLUE RIDGE BY
LATE THURSDAY. COOLER AIR WILL SINK INTO THE BLUE RIDGE AS HIGH
PRESURE INTENSIFIES OVER THE MIDDLE ATLANTIC. AN UPPER RIDGE WILL
ARRIVE FROM THE MISSISSIPPI RIVER VALLEY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
ENERGY IN THE NORTHERN FLOW ALOFT IS RATHER WEAK THIS
AFTERNOON...HOWEVER THERE IS ENOUGH DIFFERENTIAL HEATING ON THE
RIDGES TO FIRE UP CONVECTION IN THE WEST. COVERAGE SHOULD CONTINUE
TO EXPAND THRU MID-AFTERNOON WITH A FEW ISOLATED SEVERE STORMS OR
FLOODING STILL POSSIBLE...THEN SLOWLY DIMINISH THIS EVENING WITH
LOSS OF HTG. MEANWHILE...A MARITIME AIRMASS PUSHING ONSHORE ACROSS
NEW JERSEY AND THE DELMARVA PENINSULA...WILL MOVE INTO EASTERN
PORTIONS OF THE CWA TONIGHT...POSSIBLY PRECEDED BY ANOTHER AREA OF
SHOWERS AND STORMS. THIS NOTICEABLY COOLER...MORE STABLE AIRMASS
WILL PUSH EAST ACROSS THE NORTHEASTERN 2/3RDS OF THE CWA WHILE IN
THE FAR SOUTHWEST...DESTABILIZATION AND TSTMS WILL BE LIKELY BY
AFTERNOON...WITH ENHANCEMENT OF CONVECTION LIKELY DUE TO A STRONG
SHORTWAVE DROPPING SOUTH THRU THE MID-ATLANTIC.

&&

.SHORT TERM /THURSDAY NIGHT/...
NAM/GFS/SREF ALL POINT TO MORE NUMEROUS SHWRS AND STORMS WITH THE
ARRIVAL OF A POTENT SHRTWV FROM THE NORTH LATE THURSDAY. HIGH
PRESSURE BUILDING INTO THE MIDDLE ATLANTIC INTO FRIDAY
MORNING...WILL ALLOW FOR COOL AIR DAMMING AND EASTERLY FLOW
AGAINST THE ELEVATIONS. THUS...TOOK THUNDER OUT OF WX GRIDS
THROUGH FRIDAY...WITH LOSS OF INSTABILITY. KEPT AT LEAST LIKELY
POPS IN HIGHEST SW ELEVATIONS ALSO THROUGH MUCH OF FRIDAY.
CONTINUED TREND OF LOWERING MAX T GRID...USING 2M NAM TEMPS AS A
BASE...THEN ADJUSTING FROM THERE. SPOTS ALONG THE BLUE RIDGE AND
WEST WILL STRUGGLE TO 70F FOR HIGHS. THIS REGIME WILL LAST THROUGH
FRIDAY NIGHT UNTIL...H5 HEIGHTS INC FROM WEST TO EAST THROUGH THE
WEEKEND.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ONE LAST SHRTWV ROTATES AROUND VORTEX OFF THE NEW ENGLAND COAST...BUT
THIS TIME HAS LITTLE CAPE TO WORK WITH AFTER ATMS WAS STABILIZED
ON FRIDAY. MIGHT BE ENOUGH OF A SOUTHERLY COMPONENT OFF THE
ATLANTIC TO ALLOW SOME SHWRS TO FORM IN MY EXTREME SE CORNER...BUT
POPS WERE LEFT OUT FRO NOW ON SATURDAY. THIS MAY NEED TO BE
CONSIDERED..BASED UPON MODEL PROGGING THESE SHRTWVS A LITTLE TOO
FAR EAST THIS WEEK. DID FOLLOW WARMER ECMWF H85 TEMPS SUNDAY AND
ONWARD...AS OP GFS AND ENSEMBLE NUMBERS HAVE BEEN CHASING THE
EUROPEAN MODEL ALL WEEK. THUS...DID GO A FEW DEGREES ABOVE MEX
TEMPS SUNDAY ONWARD. EXPECTING MID 90S TO RETURN TO THE PIEDMONT
AHEAD OF A WEAK FRONT TUESDAY NEXT WEEK. POPS WERE INSERTED INTO
THE FORECAST LATE TUESDAY IN THE WEST...AS THE BOUNDARY WILL PROB
STALL IN WESTERN VIRGINIA AS MOST OF ITS SUPPORT PASSES INTO SE
CANADA.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE AROUND THROUGH EARLY
EVENING...THEN A GRADUAL DIMINISHING OF ACTIVITY. A MARITIME AIRMASS
APPROACHES FROM THE NORTHEAST OVERNIGHT AND WILL BRING MORE STABLE
AIR TO THE EASTERN SITES (ROA/LYH/DAN) THURSDAY. AHEAD OF THIS BNDRY
SHOWERS AND MVFR CIGS/VSBYS ARE LIKELY WITH MVFR CONDITIONS
PERSISTING THROUGH EARLY AFTERNOON IN THE EAST. BLF WILL BE WEST OF
THE BNDRY THURSDAY AND WILL STAND THE BEST CHANCE OF VFR CONDITIONS
BEFORE ANY AFTERNOON CONVECTION.

LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE
EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE
HIGHER THAN CLIMATOLOGY THROUGH THE PERIOD. CHANCE OF LATE DAY CONVECTION
WILL MAINLY BE IN THE FAR WEST ON THE EDGE OF THE DECAYING
MARITIME AIRMASS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...RCS
Hazardous weather outlook, Jun 13, 4:50 AM EDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT WED JUN 13 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
450 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
AREA. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jun 13, 6:39 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             8 W HALIFAX             36.77N 79.08W
06/13/2007  E0.75 INCH       HALIFAX            VA   PUBLIC

            NEAR VERNON HILL

&&

TW
Local storm report, Jun 13, 7:35 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             MAX MEADOWS             36.97N 80.93W
06/13/2007  E0.88 INCH       WYTHE              VA   TRAINED SPOTTER

&&

TW
Local storm report, Jun 13, 7:48 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 N MARTINSVILLE AIRPOR 36.66N 80.02W
06/13/2007  E0.75 INCH       HENRY              VA   PUBLIC

&&

TW
Local storm report, Jun 13, 8:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     7 E WYTHEVILLE          36.95N 80.96W
06/13/2007                   WYTHE              VA   LAW ENFORCEMENT

            2 LARGE TREES DOWN NEAR FORT CHISWELL

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:19 PM EDTSevere Thunderstorm WarningRNKGrayson43 min
Jun 14, 2:46 PM EDTSevere Thunderstorm WarningRNKGreenbrier78 min
Jun 14, 3:35 PM EDTSevere Thunderstorm WarningRNKSummers85 min
Jun 14, 3:58 PM EDTSevere Thunderstorm WarningRNKMercer77 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.